Loading ...
Sorry, an error occurred while loading the content.

New here - potassium question & other advice please <3

Expand Messages
  • beyondtroubles
    Hi, my name is Heather and my sweet 7 year old boy Connor has been having a rough time with his heart disease. He first went into failure one month ago which
    Message 1 of 3 , Mar 29 7:55 PM
    • 0 Attachment
      Hi, my name is Heather and my sweet 7 year old boy Connor has been having a rough time with his heart disease. He first went into failure one month ago which is when we first learned about it. Right afterwards we got him a cardioloist, got him on meds and did the echo and xrays but he still went into failure again last week so we took him to see his cardiologist for a recheck. She lowered his Enalapril and kept his diuretic at the increased dose. 12.5 in the morning and a half at night.

      He was eating pretty well before that visit but his appitite has definitely decreased the last 5 days. Going to the vet stresses him out so i know that plays a part... but she also wanted us to give him a full tab of tumil k in the morning and one again at night since his new bloodwork showed to be on the low end of normal for potassium.

      A day & a half after we started to add that pill into the mix - his appitite decreased even further. The hospital we saw the specialist at said I needed to pill him that night since he wasn't wanting to eat it in any form with food. So, I did.... And spent hours afterwards crying my eyes out because his appetite has always been so so so strong and I know this isn't like him. He isnt acting like himself in other ways too. Much more tired, not purring as much... breathing seems ok though. So I called our local vet who told me that she disagreed and that if this pill is upsetting him and possibly causing him to not eat and act different, then stop forcing it on him because he has been through a lot and should be kept as happy as possible. She said we will revisit it in a few days if he bounces back to himself.

      I've been a wreck. Not sleeping cause I'm worried he's going to have an episode & crying so much because I know we cannot afford to "save" him again - he almost passed away from a PU surgery last year and his kidneys can't take more mega doses of lasix. We have spent 10,000 (all of our savings and credit cards) trying to do what we could to help him over the last year. My heart is broken.

      Advice about the potassium? Advice on how to stop being such a wreck? Hugs?
    • Westgold
      hi -- I m so sorry to hear about your little boy. You didn t say, I hope you are getting food into him. If he doesn t eat he will have even more serious
      Message 2 of 3 , Mar 29 8:01 PM
      • 0 Attachment
        hi -- I'm so sorry to hear about your little boy. You didn't say, I hope you are getting food into him. If he doesn't eat he will have even more serious problems. You should be putting food in his mouth every hour with finger or syringe. Your vet can also give you an appetite stimulant, and a paste like nutripet (comes in different names) to keep him going. Join the yahoo group for assisted feeding -- he must eat every hour, even if it's just a little.
        ----- Original Message -----
        From: beyondtroubles
        To: feline-heart@yahoogroups.com
        Sent: Friday, March 29, 2013 10:55 PM
        Subject: [FH] New here - potassium question & other advice please <3



        Hi, my name is Heather and my sweet 7 year old boy Connor has been having a rough time with his heart disease. He first went into failure one month ago which is when we first learned about it. Right afterwards we got him a cardioloist, got him on meds and did the echo and xrays but he still went into failure again last week so we took him to see his cardiologist for a recheck. She lowered his Enalapril and kept his diuretic at the increased dose. 12.5 in the morning and a half at night.

        He was eating pretty well before that visit but his appitite has definitely decreased the last 5 days. Going to the vet stresses him out so i know that plays a part... but she also wanted us to give him a full tab of tumil k in the morning and one again at night since his new bloodwork showed to be on the low end of normal for potassium.

        A day & a half after we started to add that pill into the mix - his appitite decreased even further. The hospital we saw the specialist at said I needed to pill him that night since he wasn't wanting to eat it in any form with food. So, I did.... And spent hours afterwards crying my eyes out because his appetite has always been so so so strong and I know this isn't like him. He isnt acting like himself in other ways too. Much more tired, not purring as much... breathing seems ok though. So I called our local vet who told me that she disagreed and that if this pill is upsetting him and possibly causing him to not eat and act different, then stop forcing it on him because he has been through a lot and should be kept as happy as possible. She said we will revisit it in a few days if he bounces back to himself.

        I've been a wreck. Not sleeping cause I'm worried he's going to have an episode & crying so much because I know we cannot afford to "save" him again - he almost passed away from a PU surgery last year and his kidneys can't take more mega doses of lasix. We have spent 10,000 (all of our savings and credit cards) trying to do what we could to help him over the last year. My heart is broken.

        Advice about the potassium? Advice on how to stop being such a wreck? Hugs?





        [Non-text portions of this message have been removed]
      • elfinmyst
        Hi Heather I am surprised Connor had his enalapril reduced, that drug helps the failing heart to work. Heart failure is a balance, the priority is to get the
        Message 3 of 3 , Mar 30 3:43 AM
        • 0 Attachment
          Hi Heather

          I am surprised Connor had his enalapril reduced, that drug helps the
          failing heart to work. Heart failure is a balance, the priority is to get the
          fluid off the lungs with diuretic and to also treat the heart to make it work
          more efficiently. There are a few drugs can be used for this, including
          enalapril. My cats , as their heart disease became worse, added new drugs and
          increased doses, but never reduced a dose. And none of them ever went off
          their food despite up to 12 meds a day.

          I would be concerned at the lack of eating. It may be enalapril upsets him,
          in whch case he could switch to another drug in the class like benazepril
          which all mine take. It's finding the medication mix to help the most.

          Low potassium has effects of its own, including nerve problems and
          weakness, I would ask for a different potassium supplement.

          Count his breaths at rest, per minute. Find his normal rate and observe his
          pattern. Then you can quickly see any changes which suggest going into
          heart failure. Signs are increased breathing (30+ alarm and 40+ emergency),
          double breaths, drawing in his stomach, wheezing, open mouth breathing. He
          may need to add a second diuretic called spironolactone as well.

          One thing I would suggest you do now is have a kidney function blood test
          done at your own vet and have him listen to his chest. A high dose of lasix
          can affect the kidneys. Benazepril is safer for kidneys than enalapril.

          Lyn

          _www.myfurkids.co.uk_ (http://www.myfurkids.co.uk/)

          [Non-text portions of this message have been removed]
        Your message has been successfully submitted and would be delivered to recipients shortly.